Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 161, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2004, 8:57 PM EST for Monroe County, Indiana. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2004, 8:57 PM EST (01:57 UTC)
- Expired
- Aug 18, 2004, 9:45 PM EST
- In force
- 48 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Monroe County, IN
The radar
The Indianapolis radar (KIND), 69 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:58 PM EST | TSTM WND DMG | Bloomington, IN | TREES DOWN IN SEVERAL LOCATIONS IN BLOOMINGTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 5:35 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2496 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 21.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 190157
SVRIND
INC105-190245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
857 PM EST WED AUG 18 2004
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONROE COUNTY IN SOUTH CENTRAL INDIANA
THIS INCLUDES THE CITY OF BLOOMINGTON
* UNTIL 945 PM EST
* AT 855 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR BLOOMINGTON...AND
MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN MONROE COUNTY AROUND 910 PM EST
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3921 8659 3921 8646 3920 8640 3907 8640
3904 8637 3904 8634 3900 8634 3900 8634
3904 8661
$$
JBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:10 PM EST, 5 hours 47 minutes earlier.
Area forecast discussion, Aug 18, 3:10 PM EST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 310 PM EST WED AUG 18 2004 .DISCUSSION... CONCERN REMAINS ON PRECIP CHCS THROUGH SAT. VSB SATELLITE SHOWS SOME TSHRA BEGIINGING TO DVLP IN WCENTRAL IL JUST SOUTH OF LARGE AREA OF SHOWERS IN NRN IL. DEWPOINTS HAVE CLIMBED INTO UPR 60S AND LOW 70S SOUTH OF PCPN AREA AND LIFTED INDICES HAVE CLIMBED TO AROUND 2000. RAIN/DRY BOUNDARY FROM OVERNIGHT CONVECTION MAY BE ONE FOCAL POINT FOR NEW PCPN AS EVENING PROGRESSES. APPEARS GOOD STORM GROWTH WILL CONTINUE NEAR QUAD CITIES NEXT FEW HOURS WHILE MORE STORMS DVLP ALONG CDFNT IN MN/WI. ALL TOLD...ALL MODELS KEEP BULK OF TNGTS PCPN NORTH OF OUR AREA BUT UNSTABLE CONDITIONS JUST SOUTH OF CURRENT CONVECTIONS AND STEERING FLOW SHOULD RESULT IN FAIRLY GOOD COVERAGE NORTH OF I-70. ALSO POTENTIAL FOR GUSTY WINDS FAR NORTHERN COUNTIES GIVEN SOUNDING FORECASTS. FNT SAGS SOUTH THRU CENTRAL INDIANA DURING THURS AND THOUGH MOST SUPPORT HAS SHIFTED EAST...STILL POTENTIAL FOR FEW SHOWERS GIVEN HI RH AND SFC BNDRY AROUND. YET ANOTHER SHORT WAVE AND ASSOCD SFC SYSTEM MOVE IN FRI AND FRI NGT WITH BETTER CHC OF WIDESPREAD SHRA AND TSHRA ACROSS CENTRAL INDIANA. GIVEN ONGOING PCPN TO NW...HAVE BUMPED POPS UP TO LKLY CAT ACRS NORTH TNGT KEEPING REMAINDER IN CHC AND LOWERING SOUTHERN COUNTIES TO SLGT CHC AS PCPN THREAT REMAINS NORTH. HAVE ALSO RAISED FRI POPS TO LKLY CAT GIVEN WELL DEVELOPED APPROACHING SYSTEM. LITTLE CHANGE TO INGOING TEMPS AS THEY APPEARED IN LINE WITH CURRENT GUIADANCE AND SURROUNDING OFFICES. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && DRT
Hazardous weather outlook, Aug 18, 6:25 AM EST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 625 AM EST WED AUG 18 2004 INZ021-028>031-035>044-191124- BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HOWARD-MADISON- MONTGOMERY-PARKE-RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-WARREN- 625 AM EST WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL RE-DEVELOP ACROSS ILLINOIS LATER THIS AFTERNOON. THE STORMS WILL MOVE SOUTHEAST INTO PORTIONS OF INDIANA THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH EARLY SATURDAY. SOME STORMS THURSDAY AND FRIDAY COULD BE SEVERE. STAY TUNED. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 4 PM TODAY. INZ045>049-051>057-060>065-067>072-191124- BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS- HENRY-JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE- MORGAN-OWEN-PUTNAM-RUSH-SHELBY-SULLIVAN-VIGO- 625 AM EST WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND AGAIN TONIGHT. ALTHOUGH A FEW STORMS COULD PRODUCE LARGE HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE GREATER RISK FOR SEVERE WEATHER IS EXPECTED TO REMAIN NORTH OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH EARLY SATURDAY. SOME OF THE STORMS ON THURSDAY AND FRIDAY COULD BE SEVERE. STAY TUNED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO LISTEN FOR UPDATED FORECASTS FOR THE POTENTIAL FOR SEVERE WEATHER OVER THE NEXT 48 HOURS.
In the hours before
Special weather statement, Aug 18, 5:50 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 550 PM EST WED AUG 18 2004 INZ035>037-039-043>048-051>057-060>065-068>072-190400- BARTHOLOMEW-BOONE-BROWN-CLAY-DAVIESS-DECATUR-FOUNTAIN-GREENE- HAMILTON-HANCOCK-HENDRICKS-JACKSON-JENNINGS-JOHNSON-LAWRENCE-MARION- MARTIN-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RUSH-SHELBY- SULLIVAN-VERMILLION-VIGO- 550 PM EST WED AUG 18 2004 ..SEVERE THUNDERSTORM WATCH NUMBER 761 REMAINS IN EFFECT UNTIL 1100 PM... THIS WATCH INCLUDES 35 COUNTIES IN THE FOLLOWING PARTS OF INDIANA... WEST CENTRAL CENTRAL SOUTHWEST SOUTH CENTRAL SOUTHEAST SOME CITIES INCLUDED IN THE WATCH ARE... BEDFORD BLOOMINGTON COLUMBUS CRAWFORDSVILLE INDIANAPOLIS MADISON SEYMOUR SHELBYVILLE TERRE HAUTE IN INDIANA THIS WATCH INCLUDES THE FOLLOWING COUNTIES... INC021-045-107-119-121-133-165-167-190400- WEST CENTRAL CLAY FOUNTAIN MONTGOMERY OWEN PARKE PUTNAM VERMILLION VIGO INC005-011-031-057-059-063-081-097-109-139-145-190400- CENTRAL BARTHOLOMEW BOONE DECATUR HAMILTON HANCOCK HENDRICKS JOHNSON MARION MORGAN RUSH SHELBY INC027-055-101-153-190400- SOUTHWEST DAVIESS GREENE MARTIN SULLIVAN INC013-019-043-061-071-077-093-105-117-143-175-190400- SOUTH CENTRAL BROWN CLARK FLOYD HARRISON JACKSON JEFFERSON LAWRENCE MONROE ORANGE SCOTT WASHINGTON INC079-190400- SOUTHEAST JENNINGS
Local storm report, Aug 18, 7:23 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
723 PM EST WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL SPENCER 39.29N 86.77W
08/18/2004 0.88 INCH OWEN IN OFFICIAL NWS OBS
&&
AWIPSUSRLocal storm report, Aug 18, 7:30 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EST WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL ELLETTSVILLE 39.23N 86.62W
08/18/2004 0.50 INCH MONROE IN AMATEUR RADIO
&&
AWIPSUSRLocal storm report, Aug 18, 7:56 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
756 PM EST WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM FUNNEL CLOUD 5 N BLOOMINGTON 39.24N 86.52W
08/18/2004 MONROE IN AMATEUR RADIO
&&
AWIPSUSRThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:04 PM EST | Severe Thunderstorm Warning | IND | Monroe, Owen | 56 min |
| Aug 18, 7:23 PM EST | Tornado Warning | IND | Monroe | 52 min |
| Aug 18, 7:51 PM EST | Severe Thunderstorm Warning | IND | Owen | 54 min |
| Aug 18, 9:57 PM EST | Severe Thunderstorm Warning | IND | Jackson, Jennings | 48 min |
| Aug 19, 4:23 PM EST | Severe Thunderstorm Warning | IND | Randolph | 37 min |
| Aug 19, 5:29 PM EST | Severe Thunderstorm Warning | IND | Rush | 16 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.